New York, 2018Damaging Winds in New York, September 5, 2018
September 5, 2018 · NWS BUF · 3 events in 1 county or zone
A cold front well upstream of the area that extended from central Lower Michigan to southern Ontario focused the majority of the convection through the evening hours. A separate line of broken, weak thunderstorms developed over Lake Erie during the mid to late evening along a weak pre-frontal trough, possibly aided by convergence over the lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front well upstream of the area that extended from central Lower Michigan to southern Ontario focused the majority of the convection through the evening hours. A separate line of broken, weak thunderstorms developed over Lake Erie during the mid to late evening along a weak pre-frontal trough, possibly aided by convergence over the lake. These storms remained weak as they moved to the shoreline. One storm pulsed up very rapidly near Angola and moved inland through the Buffalo South Towns. This particular storm pulsed a couple of times through its inland life cycle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 5, 9:34 PM EST, 56 minutes earlier.
Area forecast discussion, Sep 5, 9:34 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1034 PM EDT Wed Sep 5 2018
.SYNOPSIS...
A cold front will slowly move across Western and Central New York
overnight. This will bring a a few broken lines of showers and
thunderstorms, but more importantly, much cooler weather for the
end of the week. High pressure will move north of the region
Friday and Saturday with dry weather across the region. The next
system is expected to arrive either late Sunday or Monday and
spread rain across much of the Great Lakes and Northeast into
early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Late this evening, a cold front is just north of a Detroit to
Toronto to Ottawa line. Radar shows a broken line of showers and
thunderstorms just ahead of this boundary, with scattered
thunderstorms across eastern Lake Erie. A shortwave embedded in
the upper level flow will continue to push this front
southeastward and across the area overnight. There is poor
agreement among mesoscale guidance, so instead the forecast will
focus the best chance for precipitation along the front. Based
on widespread lightning upstream, the latest update maintains a
risk for thunderstorms overnight.
Thursday...The front should be part way through the state.
Eventually, expect some weak convection during the day.
Precipitation amounts should be fairly paltry and generally under
0.1" but expect enough coverage to warrant a likely mention of
showers and possibly a thunderstorm across the Southern Tier as
the front slowly sags to the south. Otherwise expect abundant
clouds, and most importantly, increasingly more comfortable
humidity levels as dewpoints slowly drop into the 60s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Welcome relief from the heat will continue through this period as
the center of a large area of Canadian surface high pressure expands
from near Manitoba Thursday night to just north of region Saturday.
This feature will bring comfortable levels of humidity and maintain
temperatures near normal.
Thursday night a cold front will continue to press southward, with a
northerly flow ahead of the surface high across our region. Skies
will be clear east of Lake Ontario, but south of the lake...and
especially over the higher terrain lingering moisture on an upslope
flow may linger clouds through most if not all of the night. There
may even be a left over shower near the state line early...but for
the most part our region will be dry. The clear skies will allow for
temperatures to drop into the upper 40s to lower 50s east of Lake
Ontario, while to the south overnight lows will remain in the upper
50s to around 60.
Friday may be a day that we start mostly sunny, only to have self
destructive clouds as a thin layer of moisture remains near 3-4K
feet, and low level lapse rates readily steepen. The clouds and
light northerly winds will maintain temperatures near normal, within
the upper 60s to lower 70s for highs. Friday night the clouds will
begin to thin and with clearing skies and the heart of the cold air
aloft coming over the region, we should have overnight lows ranging
from the mid 40s in the interior cool spots...to mid 50s closer to
the lakes.
On Saturday the center of the broad surface high will pass just to
the north of Lake Ontario. This will maintain dry, pleasant
conditions over the Eastern Great Lakes region. With 850 hPa
temperatures only in the upper single digits...and with a mix of sun
and clouds high temperatures will struggle to climb out of the 60s
for many. With a cooler start...Saturday night will likely be the
coolest night this period...with lows in the lower 40s interior, to
mid 50s closer to the lakes.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The focus this period will be upon Sunday-Monday when the remnants
of tropical system Gordon passes near our region. This feature has
the potential to bring moderate to heavy rain.
Sunday will likely start the day dry with Canadian high pressure
slipping towards Quebec and northern New England. In recent model
runs, the operational models have delayed the onset of rain from
Gordon...with now rain likely not to reach our region till later
Sunday...or possibly even Sunday night.
The center of what is left of Gordon will advance to the northwest
of Lake Erie Monday night. Initial rains on isentropic upglide will
become enhanced as the upper level low nears us...likely in the
Sunday night to Monday time period. Will continue to mention some
enhancement to the weather wording with moderate rains likely in the
Sunday night to at least early Monday time period. The upper level
low over the surface low will allow for minimal deepening to the
surface low...and thus we'll maintain moderate winds...even though
this is a classic track for much strong wind events in the fall.
Tuesday a shower may linger...but behind the tropical remnants,
drier air will likely produce a dry period Tuesday-Wednesday. A
surface high pressure will pass over the region later Tuesday, and
with southerly flow and building heights aloft, we'll have a warming
trend to the surface temperatures. Highs Tuesday will rise a few
degrees above normal...into the low to mid 70s, while Wednesday will
likely have afternoon temperatures reaching the upper 70s to lower
80s across the area.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A cold front will slowly approach the region with an eventual
IFR-MVFR cloud deck and scattered showers and thunderstorms into
Thursday. These will taper off late Thursday afternoon when the
cold front moves slowly into SE NY and Central PA. Meanwhile,
cigs will slowly lift Thursday afternoon.
Outlook...
Thursday Night...VFR with areas of inland valley fog.
Friday and Saturday...VFR.
Sunday...Mainly VFR with a chance of showers and thunderstorms late.
Monday...MVFR with showers.
&&
.MARINE...
Showers or short-lived storms will be possible with a cold
front overnight into Thursday for all marine locations.
Conditions will slowly improve later Thursday, with dry weather,
light winds, and minimal wave heights for Friday. A NE flow may
produce Small Craft Advisory Conditions south of Lake Ontario
on Saturday. The next system should arrive late Sunday and last
through Monday with possible Small Craft Advisories as a low
moves northeast through Lake Huron.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...Zaff
NEAR TERM...Apffel/Zaff
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Apffel
MARINE...Apffel/Zaff
Hazardous weather outlook, Sep 5, 6:24 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
724 PM EDT Wed Sep 5 2018
NYZ001>008-010>014-019>021-085-062330-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
724 PM EDT Wed Sep 5 2018
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-062330-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
724 PM EDT Wed Sep 5 2018
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 5, 10:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1115 PM EDT WED SEP 5 2018
NYZ010-085-060345-
Southern Erie-Northern Erie-
1115 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...
At 1115 PM EDT, a strong thunderstorm was located over Derby, or 8
miles west of Hamburg, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hamburg, East Aurora, Evans, Boston, Eden, Colden, Orchard Park,
Angola, North Collins and Derby.
This includes Interstate 90 between exits 57A and 57.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4258 7905 4270 7909 4283 7861 4264 7851
TIME...MOT...LOC 0315Z 250DEG 33KT 4268 7899
Hitchcock
Thunderstorm Wind, Erie
- When
- September 5, 10:30 PM EST
- Where
- Erie County, 0.86 mi NW of Eden Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.690, -78.880
Tree reported down in the Town of Eden.
Thunderstorm Wind, Erie
- When
- September 5, 10:34 PM EST
- Where
- Erie County, 0.51 mi W of Orchard Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.770, -78.740
Several trees reported down.
Thunderstorm Wind, Erie
- When
- September 5, 10:40 PM EST
- Where
- Erie County, 2.03 mi W of East Aurora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 42.770, -78.640
Trees and power lines reported down on Knox Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, September 5 to 9, 20181 death · $192,000 · EF0 · 18 events
- Flash Flooding and Hail in Ohio, September 5, 2018$89,000 · 50 kt wind · 14 events
- Damaging Winds in Ohio, September 5, 2018$66,000 · 52 kt wind · 6 events
- Damaging Winds in Michigan, September 5, 2018$35,000 · 52 kt wind · 2 events
- Flash Flooding in Kansas, September 5 to 7, 201813 events
- High Surf in Hawaii, September 5 to 8, 20189 events
- Flooding in Kansas, September 5 to 6, 2018$2,000 · 8 events
- Damaging Winds in Indiana, September 5, 201855 kt wind · 4 events
- Damaging Winds in New York, September 5, 201860 kt wind · 3 events
- Flood and Hail in Kentucky, September 5, 2018$10,000 · 0.75 in hail · 3 events
- Flooding in Oklahoma, September 5, 20183 events
- Marine Thunderstorm Winds in Lake Huron, September 5, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786517, 786518, 786519.